Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 215, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Nov 15, 2004, 12:24 PM CST for Ector County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 15, 2004, 12:24 PM CST (18:24 UTC)
- Expired
- Nov 15, 2004, 6:15 PM CST
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 38 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 482 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 151824 FFWMAF TXC135-160015- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1224 PM CST MON NOV 15 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... ECTOR COUNTY IN WEST TEXAS * UNTIL 615 PM CST * AT 1215 PM CST...A NATIONAL WEATHER SERVICE EMPLOYEE REPORTED STREET FLOODING IN ODESSA ALONG DIXIE HIGHWAY FROM MODERATE RAIN AND ISOLATED THUNDERSTORMS. THESE THUNDERSTORMS ARE MOVING TO THE NORTH AT 30 MPH. AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL THIS AFTERNOON WILL INCREASE THE THREAT FOR FLASH FLOODING OVER THE REST OF ECTOR COUNTY. FLASH FLOODING OF STREETS AND UNDERPASSES...LOW WATER CROSSINGS... AND DRAWS IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3208 10278 3208 10230 3166 10230 3166 10278 $$
1 follow-up statement
000 WGUS74 KMAF 152025 FFSMAF TXC135-160015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 222 PM CST MON NOV 15 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 615 PM CST FOR ECTOR COUNTY... AT 218 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE MODERATE RAINFALL OCCURRING OVER ECTOR COUNTY. THIS ADDITIONAL RAINFALL WILL CONTINUE THE THREAT FOR FLASH FLOODING ACROSS ECTOR COUNTY. FLASH FLOODING OF DRAWS...STREETS AND UNDERPASSES... AND LOW WATER CROSSINGS IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3208 10278 3208 10230 3166 10230 3166 10278 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 15, 8:38 AM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Nov 15, 8:38 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
838 AM CST MON NOV 15 2004
.UPDATE...
RAINFALL TOTALS COMING IN FROM AROUND THE CWA...WITH MANY REPORTS OF
OF AN INCH OR MORE. THESE AMOUNTS...ON TOP OF THE LIGHTER AMOUNTS
THAT HAVE BEEN FALLING FOR THE 24 TO 36 HOURS PRIOR...WOULD INDICATE
NEARLY SATURATED SOILS PRETTY MUCH ANYWHERE ACROSS THE CWA. LATEST
MODEL DATA PUTTING OUT HEAVY RAINFALL AMOUNTS OVER THE WESTERN HALF
OF THE CWA TODAY...ON THE ORDER OF ONE HALF INCH TO ONE INCH TOTALS
BY 16/00Z. CONSIDERING SATELLITE AND RADAR TRENDS...ISENTROPIC
LIFT ONGOING...THE GOOD DIFFLUENCE ALOFT....AND AMOUNT OF MOISTURE IN
THE COLUMN...FIND THIS TO BE FEASIBLE.
HOWEVER...NOT COMPLETELY SOLD ON THE IDEA OF THE EASTERN HALF OF THE
CWA MISSING OUT ON SOME HEAVY RAIN DURING THE DAY ALSO. ESPECIALLY
SINCE LIFT COULD BE GREAT ENOUGH FOR TSRA TO DEVELOP. THEREFORE...
THINK IT IS PRUDENT TO ISSUE A FLASH FLOOD WATCH FOR THE ENTIRE AREA.
SINCE THERE IS GOOD AGREEMENT AMONGST MODELS WITH THE POSITION AND
MOVEMENT OF THE UPPER LOW...GOOD DIFFLUENCE ALOFT...AND COPIOUS
AMOUNTS OF MOISTURE REMAINING OVER THE AREA...WILL GO AHEAD AND PUT
THE FFA OUT THROUGH THE DAY TUESDAY...FOR STARTERS. UPDATE WILL
FOLLOW SHORTLY. AKL
.PREVIOUS DISCUSSION...
UPPER LOW OVER MEXICO CONTINUES TO DESTABILIZE THE ATMOSPHERE AND
PRODUCE ABUNDANT RAINFALL FOR THE AREA. LOW WILL NOT MOVE FAR
TODAY... JUST SLOWLY SPIN EAST AND THROW SHORTWAVES THIS DIRECTION.
THE HEAVIEST RAINFALL... WITH CONTINUAL THUNDERSTORM ACTIVITY...
HAS BEEN EAST OF THE AREA MOVING ACROSS CENTRAL TEXAS. WIDESPREAD
RAIN... SOME MODERATE... CONTINUES TO MOVE ACROSS THE NORTHERN HALF
OF THE AREA THIS MORNING. WILL CONTINUE NEAR 100 POPS TODAY AND
RAISE POPS TONIGHT AS MODELS SHOWS CONTINUAL RAIN THROUGH TONIGHT.
HAVE RECEIVED A FEW CALLS ABOUT WATER ON CITY STREETS IN SOME
LOCATIONS... NOT QUITE FLOODING YET... BUT IF IT CONTINUES RAINING
THEN SOME LOCATIONS WILL BEGIN TO FLOOD AS THE GROUND BECOMES
SATURATED. HAVE CONSIDERED FLASH FLOOD WATCH FOR TODAY BUT LEANING
AGAINST IT AS RAINFALL RATES ARE NOT THAT HIGH.
WILL CONTINUE HIGH WIND WARNING FOR GDP FOR GUADALUPE MOUNTAINS AS 40
MPH WINDS ARE EXPECTED TO CONTINUE TODAY. GDP REPORTING SOME SNOW
BUT TEMPS WELL ABOVE FREEZING... GIVEN EXPECTED SLIGHT WARMING WILL
NOT REISSUE WSW TODAY.
.LONG TERM...
STRONG SLOW MOVING UPPER LOW WILL TAKE ON NEGATIVE TILT TUESDAY
AS STRONG UPPER JET BOTTOMS OUT ON SOUTHERN SIDE OF SYSTEM.
FORECAST AREA WILL BE IN LEFT FRONT QUADRANT OF THIS JET AND
THE RIGHT REAR QUADRANT OF A JETLET ACROSS SOUTHERN NEW MEXICO
PROVIDING STRONG UPPER LEVEL DIVERGENCE. AT THE SURFACE A
LOW/INVERTED TROUGH WILL PROVIDE DECENT LOW LEVEL CONVERGENCE. WILL
NOT MAKE ANY CHANGES TO THE POPS TUESDAY OR TUESDAY NIGHT. SHOULD BE
WIDESPREAD RAIN WITH THUNDERSTORMS ACROSS THE COUNTY WARNING AREA. A
FEW STORMS COULD BE STRONG ESPECIALLY WITH ANY BREAKS IN CLOUD COVER
FOR ANY PERIOD OF TIME WITH DEW POINTS CLIMBING TO NEAR 60 DEGREES
IN THE EASTERN COUNTY WARNING AREA AND BIG BEND REGION. WENT AHEAD
AND BEEFED UP THE QPF GRIDS TUESDAY AN TUESDAY NIGHT BASED ON LATEST
INCOMING DATA.
DID INCREASE THE POPS WEDNESDAY WITH A SLOWER MOVEMENT TO THE
NEGATIVELY TILTED UPPER LOW AS IT MOVES ACROSS SOUTHWEST TEXAS.
WENT LIKELY TO CATEGORICAL POPS IN THE PERMIAN BASIN AND THE
LOWER TRANS PECOS WITH CHANCE TO SLIGHT CHANCE ELSEWHERE. MENTIONED
A CHANCE OF THUNDER EVERYWHERE AS THE STEEP LAPSE RATES AND COLDER
TEMPERATURES ALOFT MOVE OVERHEAD. ALSO BEEFED UP THE QPF GRIDS.
WILL GO WITH 10-30 POPS FOR RAIN SHOWERS WEDNESDAY NIGHT AND
THURSDAY WITH A SLOWER EXIT OF THE SYSTEM WITH ADDITIONAL SHORTWAVE
ENERGY BRIDGING BACK NORTHWEST FROM THE UPPER LOW CENTER ACROSS WEST
TEXAS.
NEXT SYSTEM APPEARS TO BE A LARGE AMPLIFYING TROUGH AS IT MOVES
EASTWARD FROM THE PACIFIC TO THE PLAINS IN THE LATE THURSDAY THROUGH
SUNDAY TIME FRAME. THE LAST 2 RUNS OF THE GFSLR AND THE 00Z MONDAY
GFS80 LOOK CONSISTENT IN THE STRENGTH OF THE TROUGH AND THE MOVEMENT
OF THE SURFACE COLD FRONT SATURDAY. WENT AHEAD AND INCLUDED A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE FRONT SATURDAY WITH
LIFTED INDEXES PROGGED FROM 0 TO -4 ACROSS THE NORTHERN HALF OF THE
COUNTY WARNING AREA. AMPLIFYING TROUGH WILL BE SLOW TO MOVE THROUGH
THE REGION SUNDAY SO KEPT A SLIGHT CHANCE OF POST FRONTAL SHOWERS
ACROSS THE CENTRAL PERMIAN BASIN SOUTHWARD WITH DIVERGENCE AIDING
LIFT FROM STRONG SOUTHERN STREAM JET FROM THE PACIFIC TO THE GULF
OF MEXICO. LOWERED TEMPERATURES SEVERAL DEGREES SUNDAY WITH
A LOT OF CLOUD COVER EXPECTED. LATER SHIFTS WILL NEED TO MONITOR
ANY POTENTIAL FOR FREEZING OR FROZEN PRECIPITATION.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 49 47 61 52 / 100 70 80 70
CARLSBAD NM 46 44 58 47 / 100 90 80 60
DRYDEN TX 53 51 64 53 / 100 90 80 70
FORT STOCKTON TX 51 49 63 50 / 100 90 80 70
GUADALUPE PASS TX 44 42 55 42 / 100 90 80 50
HOBBS NM 48 46 58 47 / 100 80 80 70
MARFA TX 50 48 58 42 / 100 90 80 60
MIDLAND INTL AIRPORT TX 49 47 61 52 / 100 80 80 70
ODESSA TX 49 47 61 51 / 100 80 80 70
WINK TX 53 51 63 51 / 100 80 80 70
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING IN EFFECT TODAY UNTIL 3 PM MST GUADALUPE
PASS TXZ258.
FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY FOR ALL AREAS.
NM...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY FOR ALL AREAS.
&&
12/72Hazardous weather outlook, Nov 15, 4:09 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 409 AM CST MON NOV 15 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-152100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 409 AM CST (309 AM MST) MON NOV 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY WIDESPREAD RAIN CAN BE EXPECTED ACROSS THE AREA TODAY AND TONIGHT. DUE TO RECENT RAINFALL... AREAS THAT RECEIVE HEAVY RAINFALL TODAY MAY EXPERIENCE LOCALIZED FLOODING. HIGH WIND CAN ALSO BE EXPECTED THROUGH THE GUADALUPE PASS TODAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY WIDESPREAD RAIN IS EXPECTED TO CONTINUE TUESDAY INTO WEDNESDAY WITH THE POTENTIAL FOR A GREATER NUMBER OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVIER RAINFALL. THEREFORE FLASH FLOODING MAY BECOME A THREAT TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED PARTIES SHOULD MONITOR THE LATEST WEATHER INFORMATION REGARDING THE POTENTIAL FOR HEAVY RAINFALL AND FLASH FLOODING THROUGH THE MIDDLE OF THIS WEEK.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 12:12 PM CST | Flash Flood Warning | MAF | Midland | 6 hr |
| Nov 15, 5:51 PM CST | Flash Flood Warning | MAF | Presidio | 6 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.